South Dakota, 2021

High Wind in South Dakota, January 13 to 15, 2021

January 13 to 15, 2021 · NWS UNR · 24 events in 24 counties and zones

An intense low pressure system slowly crossed the region, bringing a prolonged period of very strong northwesterly winds. A tight pressure gradient remained across the Northern Plains, with 36 hours of strong winds over much of the western South Dakota plains.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense low pressure system slowly crossed the region, bringing a prolonged period of very strong northwesterly winds. A tight pressure gradient remained across the Northern Plains, with 36 hours of strong winds over much of the western South Dakota plains. Gusts of 60 to 80 mph were reported across much of the area, with a few higher gusts from Buffalo to the Rapid City area. Some minor damage resulted with isolated power outages and tractor trailers were tipped over on Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 13, 1:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 13, 1:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
145 PM MST Wed Jan 13 2021

.DISCUSSION...(This Evening Through Wednesday)
Issued at 140 PM MST Wed Jan 13 2021

Current surface map places 983mb low over southern Saskatchewan,
with cold front racing into eastern Montana. Widespread wind gusts
of 50-65mph behind the front. Front moves into northeast
Wyoming/northwest South Dakota late this afternoon and through the
rest of western South Dakota early this evening. Have moved up
start time of high wind warnings due to earlier arrival of front.
Little has changed regarding wind forecast through Friday morning.
Initial surge of strong winds behind the cold front aided by
4-6mb/3hr pressure rises. After pressure rise bubble moves
through, steep lapse rates and strong subsidence will tap into 60+
kt winds at top of mixed layer through the night. For Thursday,
RAP/HRRR/NAM trending stronger with winds...with 60-75kt winds at the
top of mixed layer. Bufkit momentum transfer shows gust potential
to 80kts for Rapid City area. Have increased gusts for Thursday
for much of the area...with gusts around 75mph from K2WX-KRAP.
Winds diminish Friday morning as gradient relaxes. A period of
light rain transitioning to snow is likely behind the front.
Froude/RH support a few hours of upslope enhancement for the
northern Black Hills...with up to 3" of snow for the higher
elevations.

Upper low slowly moves into the Great Lakes region this weekend
with northwest flow over the Northern Plains through the middle
of next week. Series of impulses drop through the area with each
one bringing small chance of snow. First one on Saturday on the
dry side with small chance of snow in the Black Hills. Stronger
impulse arrives late Sunday, with light snow possible over
northeast Wyoming/far western South Dakota.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1001 AM MST Wed Jan 13 2021

Breezy southwesterly winds will continue across northeastern WY
this morning into the afternoon. Later this afternoon, a strong
cold front will bring very strong northwesterly winds to the
area. Gusts of 50+ kts are expected. Some light rain/snow will
quickly cross the area this evening also. MVFR/IFR conditions
will be possible, especially with snow across the northern Black
Hills. Otherwise, VFR conditions are expected through the forecast
period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 5 PM this afternoon to noon MST Friday
     for SDZ014-024-026-030>032-072>074.

     High Wind Warning from 8 PM MST /9 PM CST/ this evening to noon
     MST /1 PM CST/ Friday for SDZ042>044-046-047-049.

     High Wind Warning from 6 PM this evening to noon MST Friday for
     SDZ027>029-041.

     High Wind Warning until noon MST Friday for SDZ001-002-012-013-
     025.

WY...High Wind Warning from 5 PM this afternoon to noon MST Friday
     for WYZ057.

     High Wind Warning until midnight MST Thursday night for
     WYZ054>056-058-071.

&&

DISCUSSION...7
AVIATION...Pojorlie
Hazardous weather outlook, Jan 13, 4:16 AM MST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
416 AM MST Wed Jan 13 2021

SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074-
WYZ054>056-058-071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
416 AM MST Wed Jan 13 2021 /516 AM CST Wed Jan 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

High winds will be possible over much of the area later this
evening through early Friday, particularly across the
northwestern and west central South Dakota plains. See the latest
High Wind product (NPWUNR) for details.

Light rain and snow is expected overnight tonight with minor
accumulations possible across northeastern Wyoming with little to
no accumulation across the western South Dakota plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds will continue throughout the day Thursday. See the
latest High Wind product for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-141300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
416 AM MST Wed Jan 13 2021

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

High winds will be possible over much of the area beginning this
evening through Friday. See the latest High Wind product (NPWUNR)
for details.

Light to moderate snow is expected to begin this evening and
continue overnight. Accumulations of 1 to 3 inches are likely,
with locally higher amounts possible. Strong winds plus snow may
result in hazardous travel and reduced visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

High winds will continue throughout the day Thursday. See the
latest High Wind product for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jan 13, 1:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
131 PM MST WED JAN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     NON-TSTM WND GST 25 ESE WRIGHT           43.55N 105.09W
01/13/2021  M58 MPH          CAMPBELL           WY   MESONET

&&

POJORLIE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Harding

When
January 13, 3:00 PM MST to January 15, 6:00 AM MST
Where
Harding forecast zone
Measured
81 kt (93 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Some damage occurred to homes in Buffalo.

High Wind, Butte

When
January 13, 4:00 PM MST to January 15, 4:00 AM MST
Where
Butte forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Perkins

When
January 13, 5:00 PM MST to January 15, 6:00 AM MST
Where
Perkins forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
January 13, 5:30 PM MST to January 15, 6:00 AM MST
Where
Rapid City forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
January 13, 5:30 PM MST to January 15, 8:00 AM MST
Where
Pennington Co Plains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
January 13, 5:30 PM MST to January 15, 4:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
January 13, 5:30 PM MST to January 15, 8:00 AM MST
Where
Southern Meade Co Plains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
January 13, 6:00 PM MST to January 15, 6:00 AM MST
Where
Northern Meade Co Plains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
January 13, 6:00 PM MST to January 15, 6:00 AM MST
Where
Ziebach forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Southern Foot Hills

When
January 13, 6:00 PM MST to January 14, 5:00 PM MST
Where
Southern Foot Hills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
January 13, 6:00 PM MST to January 14, 5:00 PM MST
Where
Custer Co Plains forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Fall River

When
January 13, 6:00 PM MST to January 14, 5:00 PM MST
Where
Fall River forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Haakon

When
January 13, 7:00 PM MST to January 15, 6:00 AM MST
Where
Haakon forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Jackson

When
January 13, 7:00 PM MST to January 15, 6:00 AM MST
Where
Jackson forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Bennett

When
January 13, 7:00 PM MST to January 15, 6:00 AM MST
Where
Bennett forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Mellette

When
January 13, 8:00 PM CST to January 14, 8:00 PM CST
Where
Mellette forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
January 13, 7:00 PM MST to January 14, 6:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Todd

When
January 13, 9:00 PM CST to January 15, 7:00 AM CST
Where
Todd forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
January 13, 9:00 PM CST to January 15, 7:00 AM CST
Where
Tripp forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
January 13, 10:00 PM MST to January 14, 8:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Northern Black Hills

When
January 13, 11:00 PM MST to January 14, 6:00 PM MST
Where
Northern Black Hills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

High Wind, Central Black Hills

When
January 13, 11:00 PM MST to January 14, 5:00 PM MST
Where
Central Black Hills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

High Wind, Southern Black Hills

When
January 13, 11:00 PM MST to January 14, 5:00 PM MST
Where
Southern Black Hills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
January 14, 10:00 AM MST to 5:00 PM MST
Where
Oglala Lakota forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932618, 932621, 932620, 932628, 932633, 932642, 932643, 932622, 932624, 932629, 932632, 932635, 932634, 932637, 932638, 932639, 932644, 932640, 932641, 932627, 932625, 932630, 932631, 932636.